Proton pump inhibitors may cause gastric cancer. - GreenMedInfo Summary
Proton pump inhibitors (PPIs) may cause gastric cancer - clinical consequences.
Scand J Gastroenterol. 2018 06 ;53(6):639-642. Epub 2018 May 31. PMID: 29852782
Helge L Waldum
Recently, two epidemiological studies showed that long-term treatment with proton pump inhibitors (PPIs) increased the risk of gastric cancer. It is well known that hypergastrinemia predisposes to gastric neoplasia in animals as well as man. Recently a study showed that hypergastrinemic patients had an increased risk of gastric cancer when followed for about 25 years. It is likely that hypergastrinemia is the pathogenic factor for gastric carcinogenesis due to PPI. PPI are the only group of drugs that causes long-term hypergastrinemia in the doses used in a clinical setting. Due to the likely carcinogenic effect, PPIs should be used carefully. Moreover, since the carcinogenic effect of Helicobacter pylori (Hp) infection also may be mediated by an increase in gastrin, Hp should be eradicated whenever treatment with PPI is initiated. In peptic ulcer disease Hp eradication is the treatment of choice. Gastro-oesophageal reflux disease (GERD) is the most prevalent condition leading to long-term use of inhibitors of gastric acid secretion. Only in severe oesophagitis should the treatment be initiated by PPIs, whereas histamine-2 (H-2) blockers ought to be the initial option in most cases of GERD particularly since PPI treatment induces tolerance to H-2 blockers. In the cases where long-term PPI treatment is necessary, the dose should be adjusted by the determination of chromogranin A, which in a way reflects 24-h gastrin exposure. Finally, due to latency of neoplasia, the use of PPI must be very restricted in children and young adults.